Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Plane autonomous systems with rational vector fields

Author: Harold E. Benzinger
Journal: Trans. Amer. Math. Soc. 326 (1991), 465-483
MSC: Primary 58F25; Secondary 34A20, 58F08, 58F21, 65L99
MathSciNet review: 992604
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The differential equation $ \dot z= R(z)$ is studied, where $ R$ is an arbitrary rational function. It is shown that the Riemann sphere is decomposed into finitely many open sets, on each of which the flow is analytic and, in each time direction, there is common long-term behavior. The boundaries of the open sets consist of those points for which the flow fails to be analytic in at least one time direction. The main idea is to express the differential equation as a continuous Newton method $ \dot z = - f(z)/f^{\prime}\;(z)$, where $ f$ is an analytic function which can have branch points and essential singularities. A method is also given for the computer generation of phase plane portraits which shows the correct time parametrization and which is noniterative, thereby avoiding the problems associated with the iteration of rational functions.

References [Enhancements On Off] (What's this?)

  • [1] H. E. Benzinger, S. A. Burns, and J. I. Palmore, Chaotic complex dynamics and Newton's method, Phys. Lett. A 119 (1987), 441-446. MR 879221 (88d:58067)
  • [2] E. A. Coddington and N. Levinson, Theory of ordinary differential equations, McGraw-Hill, New York, 1955. MR 0069338 (16:1022b)
  • [3] J. Ecalle, J. Martinet, R. Moussu, and J.-P. Ramis, Non-accumulation des cycles-limites. (I), C. R. Acad. Sci. Paris Sér. I 304 (1987), 375-377. MR 889742 (89i:58121a)
  • [4] -, Non-accumulation des cycles-limites. (II), C. R. Acad. Sci. Paris Sér. I 304 (1987), 431-434. MR 888240 (89i:58121b)
  • [5] M. W. Hirsch and S. Smale, On algorithms for solving $ f(x)= 0$, Comm. Pure Appl. Math. 32 (1979), 281-312. MR 517937 (80b:65061)
  • [6] Yu. S. Il'yashenko, Theorems on the finiteness of limit cycles, Uspekhi Mat. Nauk 42 (1987), no. 3, 223.
  • [7] L. M. Perko, On the accumulation of limit cycles, Proc. Amer. Math. Soc. 99 (1987), 515-526. MR 875391 (88b:34040)
  • [8] H. Poincaré, Memoire sur les courbes définies par une equation différentielles, J. Mathematiques 7 (1881), 375-422; Ouevres (1880-1890), Gauthier-Villars, Paris, pp. 1-221.
  • [9] Shi Songling, A concrete example of the existence of four limit cycles for plane quadratic systems, Sci. Sinica Ser. A 23 (1980), 153-158. MR 574405 (81f:34037)
  • [10] M. Shub, D. Tischler, and B. Williams, The Newton graph of a complex polynomial, SIAM J. Math. Anal. (to appear). MR 924558 (89b:58112)
  • [11] S. Smale, A convergent process of price adjustment and global Newton methods, J. Math. Econom. 3 (1976), 107-120. MR 0411577 (53:15310)
  • [12] -, The fundamental theorem of algebra and complexity theory, Bull. Amer. Math. Soc. (N.S.) 4 (1981), 1-36. MR 590817 (83i:65044)
  • [13] -, On the efficiency of algorithms of analysis, Bull. Amer. Math. Soc. (N.S.) 13 (1985), 87-121. MR 799791 (86m:65061)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F25, 34A20, 58F08, 58F21, 65L99

Retrieve articles in all journals with MSC: 58F25, 34A20, 58F08, 58F21, 65L99

Additional Information

Keywords: Phase plane portraits, analytic flows, continuous Newton method, computer graphics
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society